MAUDE Adverse Event Report: ETHICON INC. PDS II SUTURE 60"(150CM) 1 VIO; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS II SUTURE 60"(150CM) 1 VIO; SUTURE, SURGICAL, ABSORBABLE
Catalog Number D8020
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent an exploratory laparotomy procedure on (b)(6) 2018 and a suture was used.During surgery, the needle broke at the swage.No part of the needle fell into the patient, and all pieces were found.The procedure was completed with an alternate like device.There were no adverse patient consequences reported.No additional information was provided.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 11/21/2018.Investigation summary: it was reported performance needle breakage.The actual device was returned for evaluation.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records couldn't be reviewed as the batch number is unknown the evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.

Brand Name
PDS II SUTURE 60"(150CM) 1 VIO
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7966531
Report Number2210968-2018-76524
Device Sequence Number11150982
Product Code NEW
UDI-Device Identifier10705031028999
UDI-Public10705031028999
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD8020
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2018
Initial Date Received by Manufacturer 09/21/2018
Supplement Date Received by Manufacturer11/07/2018
Initial Report FDA Received Date10/15/2018
Supplement Report FDA Received Date11/21/2018
Patient Sequence Number1